my mom is a diabetic and a couple days ago ended up in the ER due to sciatica. They gave her a steroid pill to take for 6 days and this increases blood sugar, which was already high. Now the doctor is prescribing fast acting insulin, lantis to bring it down. I will be picking it up about 4 pm when the pharmacist has it in. I'm worried that this is too high, for too long. What's the highest it can go before she has a diabetic coma?
How high her bg can go before going into a coma depends on whether or not she is producing ketones. It sounds as if she's a T2 diabetic, since she hadn't been on insulin before this, and T2's are much less likely to produce ketones, although it can happen. If she starts feeling nauseous, throwing up, becoming incoherent, or drinking gallons of water and peeing constantly, you should probably take her to the ER.
Lantus is, by the way, not a fast-acting insulin. It's a basal insulin and works for about 24 hours per shot. This is exactly what's needed when one is on prednisone. However, it's much more difficult to get blood sugar down once it's gone that high, so she still might not get terrific numbers, and it'll probably take several days to figure out the correct dose.
You mentioned that her numbers were already running high. It may be time for her to start taking insulin anyway, as it'll do far more damage to have moderately high numbers over a long period of time than to have very high numbers for a couple of weeks.
Thanks Ruth....I was wrong about the lantis....that's what she has, but the doctor said that's long acting, not fast acting, so he prescribed something else, and she wasn't sure what it was....the pharmacist will have it today.
I also found that out from someone at work, who's a diabetic, about that being the wrong one, so I knew I got the info wrong.
She used to take insulin and then switched to byetta and that seemed to work pretty good, but for some reason isn't taking the byetta anymore, but something else similar to the pen style, like the byetta.
Okay, so then the doc is probably giving her a rapid-acting insulin such as humalog, novolog, or apidra. Byetta does work great for some T2's, but depending on whether or not one loses weight, and how progressive the illness is, it can stop working eventually. If her numbers are running "high", it still might be time for her to change her method of management. Meanwhile, when she takes a shot of the rapid acting...wait at least 3-4 hours before testing to see if her numbers are coming down. It can be very easy to "stack" too much rapid and end up going low, although that's way less likely to happen when one is on prednisone. In fact, it may take a huge amount of insulin to get her numbers back down.
Another way to do this would be to increase the lantus dose...and that may have to be done as well. With lantus, though, you don't want to increase it too much, and it's tricky to be adding a rapid acting and increasing the lantus at the same time. But I know for me, keeping my numbers down after having a cortisone shot means increase my basal rates (I'm on a pump), which is the same thing as increasing the lantus.
Don't worry about getting her numbers perfect right now...but do have her keep checking her A1c's every 3 months or so, and if they creep up over 7.0, then it's definitely time to do something about getting her on a better insulin regimen.
Thanks Ruth, yes he gave her humalog and she was still going higher after she took some. She said this is the highest she's ever been, it was 573 last night one time. I asked her if she wanted to go to the hospital and she said no, she'll be alright. She said she feels fine, and she looks pretty good, so hopefully it will work. She's still taking the lantus too. Today is day 4 out of 6 for the steroids and her doseage is getting smaller, but I know it will take some time to go down after she stops with that, but I didn't expect it to go that high. How high should it go before she goes to the ER? or should we just ignore the numbers and go by how she feels?
I'd pretty much go by how she feels. You could also pick up a bottle of reagent strips for checking ketones (Ketostix is one brand) at the drugstore. You don't need a prescription for them. You dip them in the urine stream and compare to the bottle to see if she's producing ketones, and whether it's mild, moderate or high. If she has high blood sugar PLUS moderate to high ketones, then it's of major concern, and you'll have to keep a close eye on her to make sure she doesn't start getting really sick. On the other hand, if she doesn't have any ketones, it almost doesn't matter how high her bg goes...she'll survive it just fine.
Back when I was undergoing chemotherapy, one of the chemo agents was taxol, which can cause a horrendous allergic reaction. So when they give taxol, the make you take a very high dose of Decadron (a steroid) the night before and the morning of chemo. When I tested the first morning of chemo, my meter just read "HI" which had never happened before, but I knew it meant I was over 600. When I got to the chemo clinic and told them, they sent me for blood work. My bg was 1,010...and no ketones! The couldn't believe it. But I felt fine (steroids are real uppers, lol) and didn't have a problem. My numbers would start to come down by the next day, and within 3-4 days I was totally back to normal.
So, a long-winded way of saying, if no ketones, then no problem. If ketones +high bg, watch for lethargy, extreme thirst, nausea, vomiting, etc. and if any of those happen, take her to the ER.
thank you so much Ruth, that is encouraging.....I told her what you said about how you were 1010 and she was amazed....(as I'm sure you were too!)
she doesn't have any of those strips, but I will pick some up and bring them over to her tonite to test......if no ketones, at least we can relax a little bit!